It’s another of those fun things that many senior citizens have to put up with, but it’s only become a notable problem for me in the last few weeks. The medical term for it is orthostatic hypotension. It’s that dizzy feeling you sometimes get when you stand up after sitting or lying down for a while.
Throughout my life, on occasion, I’ve experienced it. Most people do at one time or another. I can remember it happening as long ago as high school, when I’d jump up suddenly to cheer for a touchdown or something. But in the last few weeks it’s been occurring much more often and can take a minute or two to subside — while I either carry on, a bit unsteadily, or hold up a wall until my head clears. Makes me think twice and act a lot more cautiously when I remember all the warnings about seniors falling. And yes, it does occur more frequently in the elderly. (I, of course, am not yet “elderly.”)
When I talked to the pulmonologist yesterday about adjusting some of my meds, I asked her whether the hypotension could be related. After some discussion of blood pressures and heart rates (which I’d been carefully noting for several days), she decided it was most likely the result of mild dehydration, probably exacerbated by the diuretic my primary care physician prescribed some years ago. It seemed the tell for her was that while my BP (roughly 115/75) didn’t change notably on standing, my heart rate jumped more than 20 bpm, to 111.
She suggested I cut back on or eliminate the diuretic, and remember to tell my PCP about it. So from today forward, no more diuretic. Also, a concerted effort to drink more. And as always, a vow to try to get into better physical condition overall. I’m hoping to see some quick improvement. Frequent dizziness when I stand up is not acceptable. It’s annoying, inconvenient, and worse, potentially dangerous.
Note: Feb. 4 — I didn’t think to mention to the doctor that for several weeks I’ve been waking with very puffy eyelids. So puffy that it actually interferes with my vision for an hour or two. I’d attributed it to fluid retention caused by prednisone. A little research this morning found that dehydration is also a cause. It seems when you get dehydrated, your body starts trying to retain fluid, and your eyelids are one of the first places to show it. Poor eyelids. Both too little and too much fluid can make them puffy.